By Warwick Marshall
Communication and a joint approach with parents and families
Pressure from parents and confusion over administering painkillers such as Panadol, Pamol and Ibuprofen could be putting the health of children in early childhood education services at risk.
Reports from teachers and carers show conflicting views and interpretations in ECE services over whether such painkillers should be administered to children while in care.
Free parent information sheet
We suggest you refer parents to an on-line family information sheet published by MY ECE - the link is: https://www.myece.org.nz/health-safety/249-paracetamol-ibuprofen-medicine-pain-fever-children
Painkiller risk to children
Prolonged use or overdosing paracetamol (e.g. Panadol, Pamol and Paracare) is dangerous to babies and children, causing liver damage and cardiac abnormalities. Ibuprofen may cause drowsiness and dizziness and may be harmful in children who are dehydrated or have asthma (common brand names include Fenpaed and Nurofen).
1. The Ministry of Education Licensing Criteria (requirements) could be confusing ECE services on when and how to administer such medication, as the requirements can be difficult to interpret and navigate.
2. Some ECE services (and parents) are unaware they risk overdosing a child by going even slightly over directed dosage levels.
3. Some parents quickly and frequently administer or request administering such painkillers to their children, perhaps due to not knowing the risks.
Our parents regularly medicate their children before sending them to the centre. Around lunchtime it wears off and the child springs a temp. Parents know their child is not well but send them anyway.
4. A child sick or in pain is perhaps in no state to be attending an ECE programme and could be contagious to others.
Contents of the following article
The article below gives our early childhood network members the latest information and good practice guidance on:
- the relevant Ministry of Education licensing requirements
- how to cope if a child becomes unexpectedly ill or in pain while in care
- how long must a child wait before they can receive pain relief
- the practicality of current requirements and could they be made more so
- accidental overdosing
- why some parents/ guardians are doping their children to try to hide illness
- helping parents to make the best choices
To keep reading and view the full article login with your member's username and password
Here’s how our membership plans work:
- Individual Membership plans can view both Individual member-only articles and our library of Research Journals (but not the ECE Service management article area). In addition, individual members can discuss and ask questions of fellow members any time through the online childcare and early childhood education practice, policy, and research discussion forum.
- Early Childhood Service plans can view ALL member articles: Individual, Research Journals and Early Childhood Service articles. Also on this membership plan members can access the online discussion forum for individual members AND the online ECE service management / business forum.
- Research Journal subscription plans can view our library of Research Journals and related research articles only
Should you not hold a current membership – you are welcome to apply now.